Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 56, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 9, 2001, 6:30 PM EDT for Gladwin County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 6:30 PM EDT (22:30 UTC)
- Expired
- Aug 9, 2001, 7:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Gladwin County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:02 PM EDT | Thunderstorm Wind 50 E | Beaverton, MI | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1074 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KAPX 092229 SVRAPN MIC051-092330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 630 PM EDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 730 PM EDT * AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES SOUTH OF HOUGHTON LAKE TO 18 MILES WEST OF CLARE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... GLADWIN AROUND 650 PM EDT BEAVERTON...WOODEN SHOE VILLAGE AROUND 655 PM EDT WINEGARS AROUND 700 PM EDT RHODES AROUND 710 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:35 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 9, 4:35 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT WED AUG 8 2001 ONGOING SEVERE WEATHER ACROSS THE REGION IS THE PRIMARY SHORT-TERM FOCUS. SQUALL-LINE CONVECTION CONTINUES TO BLOSSOM ACROSS ERN UPR/NRN LWR MI...WITH SVR TSTM WATCHES IN EFFECT ACROSS THE ENTIRE REGION THIS EVENING. INSTABILITY WILL REMAIN HIGH AHEAD OF THE FRONT...WITH 3000-3500 J/KG STILL PRESENT EARLY THIS EVENING. VERTICAL WIND SHEAR PROFILES REMAIN UNIDIRECTIONAL...WITH 700/500 MB WINDS INCREASING TO 40KTS (COINCIDING WITH DRY AIR ADVECTION). PARAMETERS CONTINUE TO SUPPORT BOWING SEGMENTS WITH (THUS) DAMAGING STRAIGHT-LINE WINDS AS THE MAIN SEVERE WEATHER THREAT. FOLLOWING THE CONVECTION THIS EVENING...ETA/AVN AGAIN REMAIN IN GOOD ACCORD WITH RESPECT TO TIMING THE FRONT EAST OF THE REGION. HAVE CONTINUED WITH THE DECREASING CLOUDS/COOLER TEMPS OVERNIGHT. DO NOT ANTICIPATE FOG TO BE MUCH OF A THREAT (EVEN IN ERN COUNTIES...WHERE THE RAIN/FRONT WILL PASS THROUGH LAST)...AS THE DEGREE OF COLD ADVECTION AT LOW LEVELS (THROUGH 800 MB) MAINTAINS A WELL-MIXED BOUNDARY LAYER WHICH WOULD SUPPORT DRIER AIR WORKING INTO THE SURFACE LAYER. FORECAST FOR FRI/SAT BASICALLY REMAINS UNCHANGED...WITH DRY WEATHER/ SEASONABLE TEMPS TO DOMINATE AS HIGH PRESSURE BUILDS IN FROM THE WEST. EXTENDED DISCUSSION...MRF CONTINUES TO TREND THE HUDSON BAY UPPER LOW FARTHER NORTH SUNDAY...WITH A MORE ZONAL PATTERN (WEAKER TROUGH) ACROSS MI SOUTH OF THE LOW. ECMWF AND CANADIAN RUNS SHOW SIMILAR PROJECTIONS. FOR NOW WILL CONTINUE WITH THE CHANCE OF SHOWERS ON SUNDAY...ALBEIT THE PROSPECTS AT THIS POINT APPEARS RATHER SLIM (BOTH AREAL/TEMPORAL COVERAGE LOW) GIVEN THE LACK OF DYNAMICAL FORCING/FRONTAL CONVERGENCE. OTHERWISE...HIGH PRESSURE/SEASONABLE TEMPS WILL AGAIN ESTABLISH BEHIND THE WEAK FRONT MON AND TUE (THOUGH WITH TEMPS NOT AS COOL AS WITH PRIOR PROJECTIONS WITH THE UPPER LOW/ COLD CORE NOW DEPICTED FARTHER NORTH). RETURN S/SW FLOW BEHIND THE HIGH WILL ALLOW FOR A LITTLE WARMER CONDITIONS ON WED...WITH THE NEXT SHORTWAVE TROUGH (CHANCE OF RAIN) SLATED TO MOVE THROUGH ON THU/FRI PER THE MRF. .APX...NONE. HURLEY
In the hours before
Special weather statement, Aug 9, 1:25 PM EDT, 5 hours 5 minutes before
MIZ008-015>029-031>034-100100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN EFFECTIVE
UNTIL 900 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...LEELANAU...EMMET...ROSCOMMON...WEXFORD...GRAND
TRAVERSE...CRAWFORD...MONTMORENCY...PRESQUE ISLE...MISSAUKEE...
KALKASKA...ANTRIM...MANISTEE...ALPENA...CHEBOYGAN...CHARLEVOIX
AND BENZIE
IN EASTERN UPPER MICHIGAN
MACKINAC AND CHIPPEWA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Special weather statement, Aug 9, 4:25 PM EDT, 2 hours 5 minutes before
MIZ030-035-036-041-042-100300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT THU AUG 9 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 1100 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GLADWIN...OGEMAW...IOSCO...ALCONA AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Local storm report, Aug 9, 5:53 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
553 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PARKDALE MI WIND DAMAGE
08/09/01 MANISTEE TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0505 PM KEWADIN MI 60 MPH TSTM GUST
08/09/01 ANTRIM REPORTED BY STORM
SPOTTER.
0510 PM NORTHPORT MI WIND DAMAGE
08/09/01 LEELANAU TREES DOWN. REPORTED BY
STORM SPOTTER.
0515 PM ELK RAPIDS MI WIND DAMAGE
08/09/01 ANTRIM 6 DIAMETER LIMBS DOWN
0530 PM 9 S GRAYLING MI .75 INCH HAIL
08/09/01 CRAWFORD
0530 PM 9 S GRAYLING MI WIND DAMAGE
08/09/01 CRAWFORD TREES DOWN
HURLEYLocal storm report, Aug 9, 5:57 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM KALKASKA MI WIND DAMAGE
08/09/01 KALKASKA TREES AND POWER LINES
DOWN. REPORTED BY MEDIA.Local storm report, Aug 9, 6:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY.
NATIONAL WEATHER SERVICE GAYLORD MI
619 EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PARKDALE MI WIND DAMAGE
08/09/01 MANISTEE TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0505 PM KEWADIN MI 60 MPH TSTM GUST
08/09/01 ANTRIM REPORTED BY STORM
SPOTTER.
0505 PM TRAVERSE CITY MI WIND DAMAGE
08/09/01 GRAND TRAVERSE TREES AND POWER LINES
DOWN. REPORTED BY MEDIA.
0510 PM NORTHPORT MI WIND DAMAGE
08/09/01 LEELANAU TREES DOWN. REPORTED BY
STORM SPOTTER.
0515 PM ELK RAPIDS MI WIND DAMAGE
08/09/01 ANTRIM 6 DIAMETER LIMBS DOWN
0525 PM KALKASKA MI WIND DAMAGE
08/09/01 KALKASKA TREES AND POWER LINES
DOWN. REPORTED BY MEDIA.
0530 PM 9 SE GRAYLING MI .75 INCH HAIL
08/09/01 CRAWFORD
0530 PM 9 SE GRAYLING MI WIND DAMAGE
08/09/01 CRAWFORD TREES DOWN
0540 PM CADILLAC MI WIND DAMAGE
08/09/01 WEXFORD TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
HURLEYLocal storm report, Aug 9, 6:30 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY.
NATIONAL WEATHER SERVICE GAYLORD MI
630 EDT THU AUG 09 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM PARKDALE MI WIND DAMAGE
08/09/01 MANISTEE TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0505 PM KEWADIN MI 60 MPH TSTM GUST
08/09/01 ANTRIM REPORTED BY STORM
SPOTTER.
0505 PM TRAVERSE CITY MI WIND DAMAGE
08/09/01 GRAND TRAVERSE TREES AND POWER LINES
DOWN. REPORTED BY MEDIA.
0510 PM NORTHPORT MI WIND DAMAGE
08/09/01 LEELANAU TREES DOWN. REPORTED BY
STORM SPOTTER.
0515 PM ELK RAPIDS MI WIND DAMAGE
08/09/01 ANTRIM 6 DIAMETER LIMBS DOWN.
0525 PM KALKASKA MI WIND DAMAGE
08/09/01 KALKASKA TREES AND POWER LINES
DOWN. REPORTED BY MEDIA.
0530 PM 9 SE GRAYLING MI .75 INCH HAIL
08/09/01 CRAWFORD
0530 PM 9 SE GRAYLING MI WIND DAMAGE
08/09/01 CRAWFORD TREES DOWN.
0540 PM CADILLAC MI WIND DAMAGE
08/09/01 WEXFORD TREES AND POWER LINES
DOWN. REPORTED BY STORM
SPOTTER.
0620 PM ATLANTA MI WIND DAMAGE
08/09/01 MONTMORENCY TREES DOWN.
HURLEYThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:13 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 32 min |
| Aug 9, 4:04 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 56 min |
| Aug 9, 4:28 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 47 min |
| Aug 9, 5:04 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 41 min |
| Aug 9, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 40 min |
| Aug 9, 5:12 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska | 48 min |
| Aug 9, 5:22 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 53 min |
| Aug 9, 5:48 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 42 min |
| Aug 9, 6:20 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Roscommon | 70 min |
| Aug 9, 6:25 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 35 min |
| Aug 9, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 45 min |
| Aug 9, 6:55 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.